Attending Physician Mayo Clinic Faribault, Minnesota, United States
Case Diagnosis: Atypical femoral shaft insufficiency fracture
Case Description: A 77-year-old female with medical history of osteoporosis not on bisphosphonate therapy presented with a one-month history of right lower extremity pain. There was no history of trauma, though she recently increased her exercise frequency. The pain started in the right lateral hip and moved to the right anterior knee. On exam, there was preserved hip range of motion with normal provocative tests. Xray and MRI of the right femur showed cortical thickening of the proximal femoral shaft laterally with subcortical bone marrow edema. The radiographic appearance was consistent with an atypical insufficiency fracture of the lateral proximal femoral shaft, though it did not appear to be a bisphosphonate therapy-related fracture. The patient was instructed to ambulate with protected weight-bearing and to continue cross-training exercises. Proper Vitamin D and calcium supplementation was ensured. At 6-week follow-up her pain resolved by 75%.
Discussions: Atypical femoral shaft fractures are a rare, newly defined phenomenon. As compared to typical femoral stress fractures, the American Society for Bone and Mineral Research cites that atypical fractures are found in the subtrochanteric or shaft region, are relatively transverse in configuration, are noncomminuted, are associated with cortical thickening, and are often atraumatic in nature. Overall, only 7-10% of femoral fractures occur below the lesser trochanter, and of these, 75% are due to major trauma, reducing the true incidence to 2-3%. While the literature has suggested the possibility most of these fractures are due to bisphosphonate use, it is important to recognize they can occur in patients with no exposure.
Conclusions: Recognition of atypical femoral shaft fractures is important in patients with osteoporosis. If sufficient clinical suspicion, MRI is the imaging modality of choice. These fractures have an association with bisphosphonate use but can also be seen in patients who are not taking these drugs.